Format

Send to

Choose Destination
Int J Adolesc Med Health. 2013;25(3):193-9. doi: 10.1515/ijamh-2013-0052.

Ecstasy use and serotonin syndrome: a neglected danger to adolescents and young adults prescribed selective serotonin reuptake inhibitors.

Abstract

BACKGROUND:

At present, there are scarce clinical and basic lab data concerning the risk of acute serotonin toxicity from selective serotonin reuptake inhibitors (SSRIs) and 3,4-methylenedioxymethamphetamine (MDMA, ecstasy) co-administration. The health care community can strongly benefit from efforts to address the high risks associated with serotonin syndrome from this specific drug combination.

OBJECTIVE:

The aim of this work is to review the risk of serotonin syndrome in adolescents and young adults prescribed with SSRIs and are concurrently using ecstasy.

DATA SOURCES:

An electronic search of the major behavioral science bibliographic databases (Pubmed, PsycINFO, Medline) was conducted to retrieve peer-reviewed articles, which detail the clinical characteristics, biological mechanisms and social implications of SSRIs, MDMA, and their potential synergism in causing serotonin syndrome in the pediatric and young adult population. Search terms included "serotonin syndrome", "ecstasy", "MDMA", "pediatric", and "SSRI". Additional references were incorporated from the bibliographies of these retrieved articles.

RESULTS:

MDMA, in combination with the widely-prescribed SSRI antidepressant class, can lead to rapid, synergistic rise of serotonin (5-HT) concentration in the central nervous system, leading to the acute medical emergency known as serotonin syndrome. This review addresses such complication through an exploration of the theoretical mechanisms and clinical manifestations of this life-threatening pharmacological interaction.

CONCLUSION:

The increasing incidences of recreational ecstasy use and SSRI pharmacotherapy among multiple psychiatric disorders in the adolescent population have made this an overlooked yet increasingly relevant danger, which poses a threat to public health. This can be curbed through further research, as well as greater health care provision and attention from a regulatory body owing.

PMID:
24006318
DOI:
10.1515/ijamh-2013-0052
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Sheridan PubFactory
Loading ...
Support Center